Luckily she was able to receive clot-busting medication and the stroke went away in less than an hour, but then something odd happened: she became confused, disoriented and insisted on getting out of bed. She appeared not to understand or remember that doctors told her this was dangerous.
She accused the doctors, nurses and even her family of torturing her and hit out at them, screaming and crying. She required powerful sedative medications to keep her safely in bed while the anti-clotting drugs did their job.
This behaviour is characteristic of delirium. A recent Australian study found one in ten people aged over 70 had been experiencing delirium before they arrived at hospital. Another one in ten developed delirium while in hospital – which means one in five elderly in hospital were suffering from delirium.
What is delirium?
Delirium is a neurological (nervous system) condition where a person becomes suddenly confused. They may see hallucinations, such as ants crawling on walls, or become delusional, believing others are out to get them for no reason.
Delirium is dangerous. Compared to patients with the same illness, age and other characteristics who don’t develop delirium, those who do are almost three times more likely to die during, or soon after, hospitalisation.
The earlier-mentioned Australian study found patients with delirium were five times more likely to die if they came to hospital already with delirium, and 30 times more likely to die if it developed during their stay.
What causes it?
Delirium can have different causes. Infections such as pneumonia or urinary tract infections are common causes. Dehydration, certain medications, an over-full bladder and even constipation – either alone or in combination – can also lead to delirium.
Younger people and children who are very unwell can develop delirium. It’s a very commonly seen condition in the intensive care unit.
Severe alcohol withdrawal that causes sudden mental and nervous-system changes can have similar symptoms to delirium; the condition is called Delirium Tremens. Intoxication with various licit and illicit drugs can also cause acute confusion and hallucinations.
Often there is more than one reason for delirium in hospital patients. The doctor will usually do a careful head-to-toe check along with basic urine and blood tests to determine the cause. Strokes and brain infections are very uncommon causes, so spinal taps and brain scans should take second place to a traditional examination.
How is it diagnosed?
Unfortunately, doctors have difficulty diagnosing delirium. This is often because doctors spend little time with patients, and delirium fluctuates. From day to day, even hour to hour, a patient can go from being normal to very delirious. If they are seen at the normal stage, the delirium may not be noted.
Symptoms of delirium are often put down to the side effects of medications, age, dementia and even speaking a foreign language.
There is no blood test or scan to diagnose for delirium because of the uncertainty of its underlying biology. While some neurotransmitters (various small chemicals that carry electrical signals between brain cells) go up and some down during delirium, they are not useful diagnostic tests.
Diagnosis still relies on observing the characteristic signs, and therefore watching carefully for them.
Types of delirium
There are different types of delirium. The hyperactive one is easiest to spot. This is where the sufferer is agitated, fidgety and potentially aggressive. They may be walking around and perhaps trying to leave the hospital.
The hypoactive form, with a drowsy, sleepy patient who is slow to respond, is more easily missed – or dismissed for the reasons mentioned before. This kind is more dangerous.
Delirium can also occur in the very last stages of life. Terminal delirium affects around one third of people in end-of-life care, which robs them of the chance to die with dignity. Treatment of terminal delirium symptoms is particularly important.
How is it treated?
Treating delirium requires treating the trigger, such as stopping the medication causing the side effects of delirium. Unfortunately, though, the delirium can persist well after the trigger has gone.
Despite being a common, dangerous condition, there is no effective treatment for delirium itself. In most cases, all that can be done is to keep the patient safe.
Antipsychotic medications (the kind used to treat schizophrenia) have been used in low doses to help with symptoms of hyperactive delirium. But a recent Australian trial in palliative care patients found these medications were not only ineffective, but also detrimental to the patients. This reinforces the fact that medications should take second place to keeping the patient safe.
Relatives can help by reminding the patient of what is happening, and where, to re-orientate them. Hospital environments can be designed to be safe for older patients with confusion. For example, providing natural light helps to keep day-night rhythms more normal, allowing patients to wander without risking harm.
Physical restraints, either obvious ones like shackles and ties, or less obvious like chairs and tables, should be minimised.
Survivors tell us the experience of delirium is horrifying and nightmarish. They truly believe they are being persecuted and tortured. Being tied to a bed, not surprisingly, reinforces those beliefs and makes agitation worse. It should only be a last resort when safety is at risk.
Until an effective preventative is found, relatives, friends and carers of those susceptible to delirium – such as the very elderly and those with dementia – should be vigilant to the signs and ensure they are acted on when present.
People with delirium may hallucinate. Images from shutterstock.com